North Carolina, 2016

Damaging Winds in North Carolina, July 11, 2016

July 11, 2016 · NWS RAH · 8 events in 4 counties and zones

Showers and thunderstorms developed along a stalled cold front across southern portions of central North Carolina. With a warm and unstable air mass present near and south of the boundary the convection became strong to severe during the afternoon into the evening, augmented further by a weak disturbances moving across the area in the mid level flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed along a stalled cold front across southern portions of central North Carolina. With a warm and unstable air mass present near and south of the boundary the convection became strong to severe during the afternoon into the evening, augmented further by a weak disturbances moving across the area in the mid level flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 11, 12:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 11, 12:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
135 PM EDT MON JUL 11 2016

.SYNOPSIS...
A low level frontal zone will remain quasi-stationary over NC,
while a series of upper level disturbances pass overhead, through
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Monday...

Continued heating of the moist air mass across central NC will yield
a slight-moderately unstable atmosphere by early-mid afternoon. This
should set the stage for the initiation of scattered convection. 12z
upper air analysis and meso-analysis suggest that the scattered
convection should initially fire over the southern counties, in
vicinity of a low level boundary where moisture convergence is
occurring. Outflow from this round of convection should migrate
northward, triggering additional showers and storms over the
northern piedmont by late afternoon-early evening.

While the bulk of convection will remain below severe criteria,
enough bulk shear and instability exists to support an isolated
storm or two with the primary severe weather hazard damaging wind
gusts.

High temps highly dependent upon when convection develops. A later
than expected initiation time would lead to high temps a couple of
degrees warmer than currently forecast. -WSS

Some showers and storms may continue to percolate overnight, but
with lesser coverage and intensity owing to nocturnal and diabatic
cooling (from earlier convective overturning). Overnight temps in
the low-mid 70s. -26

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 415 AM Monday...

Generally persistence, with little change in synoptic features
and sensible weather from Monday. An elongated mid-upper level
low now over the Lower to Middle MS Valley, and embedded within a
broader positively-tilted trough axis, will gradually shear NEWD
into the TN Valley through Tue night. Meanwhile, the low level
frontal zone now strengthening over central NC will remain quasi-
stationary there during the same time. The result will be another
high chance of showers and storms, maximized diurnally from midday
through early evening. In fact, a somewhat more moist BL,
characterized by surface dewpoints in the lower to middle 70s,
will probably favor lower convective cloud bases and LFC, with
perhaps an uptick in overall coverage of convection relative to
Monday. Associated high temperatures may accordingly be a couple
of degrees cooler than Monday - generally middle to perhaps upper
80s. Like Monday night, a chance of (weaker) showers and storms
will linger overnight, with areas of low stratus amidst the
aforementioned more moist/humid BL, and lows mainly in the middle
70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 400 AM Monday...

The subtropical ridge and Bermuda will maintain a presence over the
Southeast through late week.  A wavy frontal zone stalled over the
area today and Tuesday will lift northeast on Wednesday, shifting
the best focus of 2 inch PW and  convection across the Coastal Plain
Wednesday afternoon.  A piedmont trough will then setup under
generally weak zone flow aloft, resulting in isolated to scattered
storms Thursday and Friday, with an uptick in coverage possible by
Saturday as a shortwave crosses the Great Lakes and a cold front
approaches from the northwest.  The front may not make it all the
way into central NC, stalling instead over VA, which will continue a
warm and humid airmass with scattered convection over the weekend.
The GFS and EC show some measurable differences in the heat over the
weekend, with the EC depicting a little more troughing over the
eastern US and slightly cooler temps. In either case, highs will
remain above normal as thicknesses peak near 1440m on Thursday, when
temps should run about 3-6 degrees above normal in the mid-90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

VFR conditions expected to prevail across central NC through mid day
Tuesday. The exception will be MVFR/IFR ceilings and visibility in
vicinity of scattered thunderstorms this afternoon and early this
evening, and pockets of IFR/LIFR conditions early Tuesday morning
where low clouds and fog develop. In addition, wind gusts 30-40kts
will occur in vicinity of the stronger storms.

A typical summer time pattern will prevail across central NC through
the work week. This suggest a threat for sub-VFR conditions due to
scattered afternoon and evening convection, and a brief period of
early morning fog and low clouds.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...26
NEAR TERM...WSS
SHORT TERM...26
LONG TERM...22
AVIATION...WSS
Hazardous weather outlook, Jul 11, 5:16 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
616 AM EDT MON JUL 11 2016

NCZ042-073>078-083>086-088-089-121030-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
616 AM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LOCALIZED FLOODING THROUGH TONIGHT. SOME MAY ALSO PRODUCE
STRONG...LOCALIZED WIND GUSTS UP TO 50 MPH THIS AFTERNOON.
HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY
NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-021>028-038>041-043-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
616 AM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LOCALIZED FLOODING THROUGH TONIGHT. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT OF SLOW-MOVING THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE THROUGH TUESDAY
NIGHT. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 12:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT MON JUL 11 2016

NCZ074-083-084-111815-
RICHMOND   NC-ANSON   NC-MONTGOMERY   NC-
118 PM EDT MON JUL 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RICHMOND...EAST CENTRAL ANSON AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 215 PM EDT...

AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ROCKINGHAM...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELLERBE...NORMAN...COVINGTON...DERBY...
BLEWETT FALLS LAKE AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3489 7988 3502 8002 3530 7971 3528 7971
      3525 7970 3524 7967 3519 7966 3517 7962
      3515 7961 3514 7959 3512 7957 3509 7958
      3508 7958
TIME...MOT...LOC 1717Z 227DEG 18KT 3501 7989

WSS
Special weather statement, Jul 11, 1:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT MON JUL 11 2016

NCZ084>086-111900-
SCOTLAND   NC-RICHMOND   NC-HOKE   NC-
216 PM EDT MON JUL 11 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 300 PM
EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMLET...OR 9 MILES NORTHWEST OF LAURINBURG...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...HAMLET...HOFFMAN...DOBBINS HEIGHTS...WAGRAM...GIBSON...
SANDHILLS GAME LAND...BOWMORE...CAMP MACKALL AND LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3480 7968 3480 7971 3481 7977 3507 7956
      3506 7950 3504 7946 3506 7944 3495 7927
      3471 7956
TIME...MOT...LOC 1816Z 219DEG 24KT 3483 7961

WSS

The radar

The Raleigh/Durham radar (KRAX), 135 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
July 11, 1:30 PM EST
Where
Scotland County, 1.22 mi N of Old Hundred
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.838, -79.583

One tree was reported down on Peele Chapel Road.

Thunderstorm Wind, Scotland

When
July 11, 1:37 PM EST
Where
Scotland County, 6.49 mi NNW of Sneads Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
34.910, -79.540

A couple of trees were reported down near the intersection of Marston Road and Gum Swamp Lake Road.

Thunderstorm Wind, Hoke

When
July 11, 2:10 PM EST
Where
Hoke County, 2.02 mi W of Edenburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.900, -79.336

One tree was reported down on Hilltop Road.

Thunderstorm Wind, Hoke

When
July 11, 2:12 PM EST
Where
Hoke County, 1.84 mi ESE of Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.010, -79.340

One tree was reported down on Callaway Road.

Thunderstorm Wind, Sampson

When
July 11, 4:10 PM EST
Where
Sampson County, 1.13 mi E of Salemburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.020, -78.500

One tree was reported down on a power lines Salemburg.

Thunderstorm Wind, Sampson

When
July 11, 4:10 PM EST
Where
Sampson County, 1.13 mi E of Roseboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
34.950, -78.510

Power lines were reported down in Roseboro.

Thunderstorm Wind, Sampson

When
July 11, 4:35 PM EST
Where
Sampson County, 0.57 mi E of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.000, -78.320

Trees were reported down in Clinton.

Thunderstorm Wind, Stanly

When
July 11, 5:20 PM EST
Where
Stanly County, 1.32 mi ESE of Halls Ferry Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.420, -80.210

Power lines were reported down in northern parts of Stanly County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646489, 646490, 647627, 647628, 646492, 646493, 646491, 646494.